Hail, Anoka
- When
- May 31, 12:58 PM CST
- Where
- Anoka County, 1.62 mi WSW of Centerville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.160, -93.080
The afternoon of Friday, May 31st, thunderstorms developed over the Twin Cities Metro Area, and moved northward between Minneapolis and St. Paul.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
The afternoon of Friday, May 31st, thunderstorms developed over the Twin Cities Metro Area, and moved northward between Minneapolis and St. Paul. Numerous reports of penny and nickel size hail fell in the Twin Cities, with locally half dollar size hail in some parts. This area of thunderstorms moved into west central Wisconsin during the late afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 31, 11:21 AM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1221 PM CDT FRI MAY 31 2013 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 330 AM CDT FRI MAY 31 2013 EARLY MORNING WATER VAPOR IMAGERY TOGETHER WITH THE PRESSURE OF THE 1.5PVU SURFACE SHOWED A NARROW RIBBON OF POTENTIAL VORTICITY PROTRUDING DOWN TO THE 450/500MB LEVEL. THIS PV RESERVOIR ORIGINATED UPSTREAM OFF THE BRITISH COLUMBIA COAST...EXTENDED SOUTHEAST ACROSS THE KS/NE BORDER...AND CURLED UP OVER THE UPPER MIDWEST. OVERLAYING THE 300MB WINDS SHOWED AN AREA OF POSITIVE VORTICITY OWING TO THE EASTERLY WINDS OF 30KTS ON THE POLEWARD SIDE OF +100KT WESTERLY JET. AT THE SURFACE A 991 LOW WAS LOCATED BENEATH THE LEADING EDGE OF THE PV GRADIENT ALONG THE SD/ND BORDER...WITH A SURFACE COLD FRONT DRAPED ON THE EASTERN SIDE OF THE MISSOURI RIVER VALLEY. FOR TODAY THE 00Z RUN OF THE HOPWRF AND FEW RUNS OF THE HRRR SHOWS ANOTHER ACTIVE DAY SOUTH AND EAST OF THE CWA WITH SEVERAL THUNDERSTORM COMPLEXES EXPECTED TO DEVELOP AS THE DEEP SHEAR ASSOCIATED WITH THE AFOREMENTIONED UPPER LEVEL JET MOVE ACROSS THE MISSISSIPPI RIVER VALLEY. MEANWHILE IT SHOULD BE MAINLY DRY FOR THE FIRST HALF OF FRIDAY ACROSS THE CWA. IN FACT FORECAST SOUNDINGS VIA THE RAP SUPPORT MOSTLY SUNNY SKIES DURING THE MORNING HOURS. HOWEVER...WITH THE VORT MAX ROTATING OVERHEAD EXPECT INCREASING CLOUDS WITH SHOWERS/THUNDERSTORMS AS THE ATMOSPHERE DESTABILIZES BY MID AFTERNOON...MORE SO THAN THE HIRES MODELS WOULD INDICATE. THE BEST DEEP LAYER SHEAR WILL BE ACROSS EASTERN IOWA AND WISCONSIN...SO SEVERE THREAT IS LOW IN MINNESOTA...BUT COULD SEE SOME STRONGER STORMS IN WEST CENTRAL WISCONSIN. BUFR FORECAST SOUNDINGS SHOW ROUGHLY 1000J/KG OF MLCAPE AND FREEZING LEVELS AROUND 9-10KFT AGL...SO WOULD NOT BE SURPRISED TO GET SOME SMALL HAIL AND GUSTY WINDS WITH A FEW OF THE STRONGER CELLS. THE BEST CHANCE FOR DEEPER CONVECTION WILL BE IN EASTERN MN AND WESTERN WI. ON FRIDAY NIGHT THE INSTABILITY WILL DECREASE GIVING WAY TO LIGHT WINDS AND LOW STRATUS AS THE OCCLUDED CYCLONE SLOWLY WOBBLES EASTWARD. A FEW LIGHT RAIN SHOWERS DEVELOP ACROSS THE WESTERN HALF OF THE CWA AS INDICATED BY THE LOW LEVEL SATURATION SHOWN IN THE BUFR SOUNDINGS. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 330 AM CDT FRI MAY 31 2013 CLOSED UPPER CIRCULATION OVER THE REGION SATURDAY. IT SHOULD PROVIDE GENERAL CLOUDINESS AND THE THREAT OF SHOWERS MUCH OF THE DAY. AS THE CIRCULATION PIVOTS EAST NORTHEAST AND WEAKENS...MODELS SUGGEST SOME WEAK SURFACE BASED CAPE AND SOME SLIGHTLY NEGATIVE BEST LI'S OVER EASTERN AREAS...INTO THE AFTERNOON. WILL NEED SOME BREAKS IN THE CLOUDS TO GENERATE ANY SIGNIFICANT DESTABILIZATION. OPTED TO MENTION ISOLATED THUNDER OVER THE EAST PORTION OF THE CWA...MAINLY IN THE AFTERNOON. WITH SIGNIFICANT CLOUD COVER AROUND...TEMPERATURES MAY NOT GET OUT OF THE 50S OVER THE WEST AND WILL REMAIN IN THE 60S EAST. THIS INITIAL SYSTEM MOVES EAST...AND BECOMES MORE PROGRESSIVE AS THE NEXT SIGNIFICANT TROUGH MOVES ASHORE OVER THE PACIFIC NORTHWEST LATER SUNDAY. THIS SHOULD PROVIDE A CLEARING TREND...ALONG WITH DRIER CONDITIONS SUNDAY INTO MONDAY. SOME RETURN FLOW...WARM AIR ADVECTION PATTERN DEVELOPS DURING THE DAY MONDAY...MAINLY OVER THE FAR WEST. THE WESTERN CLOSED CIRCULATION MOVES SLOWLY EAST OVER THE REGION...AND APPEARS TO AFFECT THE AREA FOR THE REMAINDER OF THE WEEK. THIS WILL AGAIN PROVIDE A LONG PERIOD OF CLOUDINESS AND THE THREAT OF SHOWERS AND THUNDERSTORMS TO THE CWA. TUESDAY AND WEDNESDAY LOOK TO BE THE WETTEST DAYS...BUT THE SHOWERY WEATHER PATTERN WILL CONTINUE THROUGH THURSDAY. THE BELOW NORMAL TEMPERATURE PATTERN WILL ALSO CONTINUE INTO THE FIRST PART OF JUNE. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1205 PM CDT FRI MAY 31 2013 SHRA HAVE ALREADY DEVELOPED IN SE MN AHEAD OF A STRONG SHRTWV ACROSS WESTERN IOWA. BEST INSTABILITY AND SHEAR WILL REMAIN EAST OF THE FA...BUT RNH/MSP/EAU DO HAVE THE POTENTIAL OF GETTING STRONGER STORMS AS EARLY AS 1-2 PM. EAU HAS THE BEST POTENTIAL OF SVR WIND GUSTS AND LARGE HAIL BEFORE 1Z/01. ACROSS WESTERN MN...THE UPPER LOW HAS NEARLY STALLED. BUT THIS LOW IS EXPECT TO SLOWLY FILL AND MOVE TO THE E-NE OVER THE NEXT DAY OR SO. IFR/MVFR CIGS WITH SCATTERED SHRA WILL OCCUR NEAR AND UNDER THIS LOW PRESSURE SYSTEM...WITH THE BEST POTENTIAL OF -SHRA OCCURRING DURING THE TYPICAL MID AFTN...TO LATE EVENING HRS AS INSTABILITY WILL BE THE GREATEST. MVFR CIGS THIS AFTN WILL LIKELY RISE TO LOW END VFR IN WESTERN MN...BUT LOWER ONCE AGAIN DURING THE EVENING AS THE LOW TRACKS E-NE ACROSS THE NORTHERN FA. TIMING OF THE INITIAL TSRA DEVELOPMENT ACROSS FAR EASTERN MN/WC WI WILL BE DEPENDENT ON WHEN THE WEAKENING CAP BREAKS. AS PREVIOUSLY STATED...TSRA COULD DEVELOP AS EARLY AS 1-2 PM BASED ON THE LATEST MESOSCALE MODEL RUNS. SFC WINDS WILL BE STRONGEST THRU 21Z...THEN DECREASE AND BECOMING LIGHT AND VARIABLE OVERNIGHT. ONCE THE LOW MOVES TO THE EAST...WINDS WILL SHIFT TO THE SW/W...AND EVENTUALLY NW AND INCREASE IN SPD. KMSP... BEST TIME FRAME FOR TSRA/SHRA WILL OCCUR BETWEEN 19-22Z...WITH ONLY SHRA AFT 22Z. ANY TSRA THAT DUE DEVELOP HAVE THE CAPABILITY OF PRODUCING VERY GUSTY WINDS UP TO 40 KTS...AND SMALL HAIL. WILL MONITOR THE POTENTIAL OF AN AWW IF NEEDED. THIS EVENING WILL BE VFR WITH WINDS DECREASE AND SHIFTING TO THE SW UNDER 6 KTS. BY 12-15Z...WINDS WILL SHIFT TO THE W...AND NW AND INCREASE DURING THE AFTN. -SHRA WILL BE POSSIBLE ANY TIME AFT 15Z/01 AS THE SFC LOW MOVES NORTH OF THE AIRPORT TERMINAL. VFR CIGS WILL LIKELY FALL TO MVFR AS THE LOW MOVES CLOSER TO THE AIRPORT SITE OVERNIGHT. /OUTLOOK FOR KMSP/ SAT EVENING...MVFR WITH -SHRA. WINDS NW AT 10G20KTS. SUN...VFR. WINDS NNW AT 10KTS. MON...VFR WITH -SHRA POSSIBLE LATE. WINDS ESE AT 10KTS. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && SHORT TERM...JRB LONG TERM...DWE AVIATION...JLT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1151 AM CDT FRI MAY 31 2013 MNZ041>045-047>062-064>069-073>076-082>084-091-092-011700- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-YELLOW MEDICINE- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-REDWOOD-BROWN-NICOLLET- LE SUEUR-WATONWAN-BLUE EARTH-WASECA-MARTIN-FARIBAULT- 1151 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY. A FEW STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL THROUGH THE EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM. MNZ063-070-077-078-085-093-WIZ014>016-023>028-011700- WASHINGTON-DAKOTA-RICE-GOODHUE-STEELE-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- 1151 AM CDT FRI MAY 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...SOUTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT THIS AFTERNOON...AND MOVE RAPIDLY TO THE NORTHEAST. SOME OF THE STORMS COULD REACH SEVERE LIMITS IN PORTIONS OF FAR EASTERN MINNESOTA...MAINLY ALONG THE MISSISSIPPI RIVER...AND INTO WEST CENTRAL WISCONSIN. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER EASTERN MINNESOTA INTO WEST CENTRAL WISCONSIN SATURDAY AFTERNOON. SEVERE WEATHER IS NOT EXPECTED. THUNDERSTORMS WILL RETURN TO THE REGION LATER MONDAY NIGHT AND CONTINUE OVER MOST OF THE OUTLOOK AREA INTO THURSDAY. THE SEVERE WEATHER THREAT DURING THIS PERIOD REMAINS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED WEST OF THE TWIN CITIES METRO AREA. HOWEVER...AREAS EAST OF THE METRO AREA...ESPECIALLY ACROSS WEST CENTRAL WISCONSIN...SPOTTERS MAY BE NEEDED AFTER 1 PM. JLT
The Minneapolis radar (KMPX), 52 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
21 hail. Local standard time, as filed.
Hail was observed at the University of Minnesota, St. Paul Campus.
Half Dollar size hail was reported near the intersection of Como Avenue and Eustice Street in St. Paul.
Half Dollar size hail was reported at the intersection of 35W and County Road C in Roseville.
Nickel size hail was reported near Highway 280 and Energy Park Drive in St. Paul.
Quarter size hail was reported near the Roseville City Hall.
Quarter size hail was reported in northern Arden Hills.
Nickel size hail was reported in southern Shoreview.
Quarter size hail was reported near Shoreview.
Dime size hail was reported in east central Shoreview.
Quarter size hail was reported in northern Shoreview.
Penny size hail was reported in Bloomington at 95th Street and Garfield.
Penny size hail was reported in Edina, just west of Highways 62 and 100.
Quarter size hail was reported at 76th Street and France Avenue in Edina.
Quarter size hail was reported at Highway 494, and Nicollet Avenue in Richfield.
Penny size hail was reported in South Minneapolis at 24th Street, and Lyndale.
Penny size hail was reported at 6th Street and Marquette in Minneapolis.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444064, 444065, 444066, 444067, 444068, 444071, 444070, 444073, 444076, 444074, 444075, 444077, 444080, 444078, 444085, 444087, 444091, 444081, 444089, 444090, 444092.